Missouri, 2023

Flash Flood in Missouri, August 26, 2023

August 26, 2023 · NWS LSX · 1 event in 1 county or zone

A line of storms moved across portions of Lewis County, dropping up to 6 inches of rain in a short amount of time causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of storms moved across portions of Lewis County, dropping up to 6 inches of rain in a short amount of time causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 26, 2:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 26, 2:16 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
316 PM CDT Sat Aug 26 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 315 PM CDT Sat Aug 26 2023

Key Messages:

1. The Excessive Heat Warning over the southern portions of the CWA
has been cancelled.

2. The morning showers and thunderstorms that impacted much of
eastern Missouri and western Illinois are continuing to diminish.
Another round of convection associated with an MCV will bring
heavy rainfall with localized flash flooding to portions of
central and southeastern Missouri and the potential for strong to
severe thunderstorms across southeast Missouri.

3. After a rainy weekend, this week will be dry with near to below
normal temperatures.

The showers and embedded thunderstorms over eastern Missouri and
western Illinois will continue to diminish over the next couple
hours. Some locations in have seen well over an inch pf rain. This
rainfall has worked over much of eastern Missouri and western
Illinois and may limit afternoon destabilization in these areas.

A vorticity maximum and its associated MCV over northwestern
Missouri will continue to trek towards the southeast this afternoon
and evening. Scattered showers and thunderstorms are expected to
develop with the MCV as it moves across central and southeastern
Missouri. Current guidance is indicating that the greatest threat
associated with the MCV will be heavy rainfall with localized
flooding and potentially a strong to severe thunderstorm. There is
more than enough moisture in the atmosphere with ensemble mean
PWATS in excess of 2 in. Soundings are signaling tall skinny CAPE
with values between 1000-2000 J/kg. In addition to the high
moisture content and instability, the MCV will help increase
moisture convergence and easily help promote rainfall rates 1-2
inches/hour with locally higher amounts.

The limiting factors that will keep flooding to a more localized
level will be weaker forcing, where the convection actually occurs,
and how quickly the storm clusters move. With weaker forcing, it
will be difficult to determine where the heaviest rain will fall. If
convection occurs where there was less morning rainfall (central and
southeastern Missouri), the drier ground will be able to soak up
more rainfall. Also in these areas of central and southeastern
Missouri, there is more potential for the atmosphere to
destabilize. Finally, most storms are expected to be progressive
but where storms move more slowly localized flooding may be a
concern.

There is also potential for strong to severe thunderstorms across
southeastern Missouri. In southeastern Missouri, morning rainfall
was less widespread and rather limited allowing for the atmosphere
to destabilize. In this area, MUCAPE values are in excess of 2000
J/kg with decent low level lapse rates and 25-30 kts of effective
bulk shear. The primary threat will be damaging winds up to 60
mph.

The showers and thunderstorms are expected to be south of the area
by midday on Sunday. Dry air will move in and leave the area with
near to below normal temperatures.

The dangerous heat that lingered over the southern portions of the
CWA has ended, thus the Excessive Heat Warning has been cancelled.

MMG/BRC

.LONG TERM...  (Monday through Next Saturday)
Issued at 315 PM CDT Sat Aug 26 2023

The upper level trough situated over the southwest CONUS and the
upper level low over eastern Canada will help keep the region in dry
northwesterly flow. This will help keep the region dry with near to
below normal temperatures.

MMG/BRC

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1256 PM CDT Sat Aug 26 2023

Showers and embedded thunderstorms over eastern Missouri will
continue to move southeastward through mid-afternoon with MVFR
flight conditions expected. At the central MO and St. Louis
Metropolitan terminals, there is another chance for scattered
showers and thunderstorms early this evening and overnight with
reduced flight conditions possible if a storm passes over a
terminal. By midday Sunday, dry and VFR conditions are forecast with
northeasterly winds.

MMG/BRC

&&

.CLIMATE...
Issued at 627 PM CDT Thu Aug 24 2023

The ongoing heat wave is of a historic nature, and compares to
some of the most memorable heat waves on record for our region
such as 1995 and 1980. The extreme nature of this heat wave has
to do with its humidity and longevity, not just the temperatures.
While we have not set high temperature records, we have challenged
record heat index readings.

TOP 10 HEAT INDEX READINGS SINCE 1945:

    ST LOUIS                 COLUMBIA                 QUINCY
120 - Jul 13, 1995       117 - Aug 20, 2023 <===  121 - Jul 23, 2005
118 - Jul 14, 1980       116 - Jul 13, 1995       120 - Jul 11, 1980
118 - Aug 18, 1995       115 - Aug 29, 1984       118 - Jul 7, 1980
117 - Jul 12, 1995       115 - Aug 11, 1997       118 - Jul 8, 1980
116 - Aug 20, 2023 <===  115 - Aug 3, 2008        118 - Jul 12, 1980
116 - Aug 22, 2023 <===  114 - Jul 12, 1954       117 - Jul 19, 1980
116 - Jul 4, 1990        114 - Aug 18, 1995       117 - Jul 14, 1980
116 - Jul 13, 1977       113 - Aug 6, 1951        116 - Aug 23, 2023 <===
116 - Jul 1, 1980        113 - Jun 27, 1980       116 - Aug 10, 2010
116 - Aug 2, 2011        113 - Jul 1, 1980        115 - Aug 20, 2023 <===
     AND 2 OTHER DAYS         AND 9 OTHER DAYS         AND 5 OTHER DAYS

The longevity of the extreme heat index readings has also been of
historic significance. St Louis is closing in on the longest
stretch of days with heat index of 110 or greater.

Consecutive days with heat index of 110 or greater at St Louis:

6 days - August 20-25, 2023 (116, 114, 116, 113, 115, 115) <=== CURRENT
6 days - July 7-12, 1980 (114, 114, 112, 114, 114, 112)
5 days - August 9-13, 2010 (110, 112, 111, 111, 112)
3 days - July 14-16, 1980 (117, 112, 111)

The following temperature records have been set:

ST LOUIS:
AUG 23 - WARMEST LOW TEMPERATURE OF 82 BREAKS THE OLD RECORD OF 80
         SET IN 2014.
AUG 24 - WARMEST LOW TEMPERATURE OF 82 BREAKS THE OLD RECORD OF 81
         SET IN 2011.
AUG 25 - WARMEST HIGH TEMPERATURE OF 104 BREAKS THE OLD RECORD OF 101
         SET IN 1943.
AUG 25 - WARMEST LOW TEMPERATURE OF 83 BREAKS THE OLD RECORD OF 81
         SET IN 2021. (NOT OFFICIAL UNTIL THE DAY IS COMPLETE)

COLUMBIA:
AUG 24 - WARMEST LOW TEMPERATURE OF 78 BREAKS THE OLD RECORD OF 77
         SET IN 1910.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 26, 2:26 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
326 PM CDT Sat Aug 26 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
326 PM CDT Sat Aug 26 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms over the area. A few thunderstorms
across southeastern Missouri could be strong to severe with the
primary threat being damaging winds up to 60 mph. There is also a
chance for heavy rainfall across central through southeastern
Missouri that could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms over southeast Missouri through
midday Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MMG/BRC

In the hours before

Local storm report, Aug 26, 10:45 AM CST, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1145 AM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Rain             4 SW Middletown         39.09N 91.46W
08/26/2023  M2.09 inch       Montgomery         MO   Cocorahs

            Rainfall since 730AM.

&&

MAB

The radar

The St Louis radar (KLSX), 174 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lewis

When
August 26, 4:00 PM CST to 6:30 PM CST
Where
Lewis County, 0.32 mi SSE of Canton to 1.34 mi ESE of Monticello
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.126, -91.517

Up to six inches of rain fell in a short amount of time causing flash flooding. Highway B south of Canton was closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146235.